Headaches with apixiban


I've been taking apixiban for 5 weeks now. Have the worst headaches I've ever experienced that started 3 weeks ago. I'm taking high strength co codamol and nurofen around the clock to combat them but I'm still in agony. This is night and day.

I came off apixiban 4 days ago and was changed to clexane.

The headaches are still there at the minute. Has anyone ever experienced headaches with apixiban and how long does it take to recover from them once off the drug?

10 Replies

  • The drug has a very short half life so by now you are well clear of it. Have they done proper tests ? You should NOT take nurofen if you have AF by the way.

  • Bob can you clarify something for me please? Is Ibuprofen a no-no because of taking Apixiban (I was told not to take it, along with asprin, in the hospital Apixiban leaflet they gave me) or because of AF itself? Does anyone have any recommendations of what to take other than paracetamol - which Ive never found very effective and one has to be careful of taking too much.



  • Ibuprofen and long term use of such drugs has been linked to AF as a possible cause. Cause note not trigger, so I for one would avoid it like the plague. I do occasionally use gel for joint pain as my doctor told me that very little gets into your blood stream.

    I understand codeine is OK but again it can be addictive so not for long periods. Always discuss with your medical team or pharmacist.


  • Thanks Bob. I suffer from lower back pain from time to time. We are off on holiday next week and Im intending to build up my fitness by walking a bit further each day. We are going to Lincolnshire as its very flat! I managed 2 miles on Sunday just locally and the gentle hills of Bedfordshire were too much for me resulting in a bit of chest discomfort which went off when I stopped and slight breathlessness - so Lincolnshire will be perfect. Im only 52 and feel so much older after 2 months of AF. I'll speak to my pharmacist about taking some cocodamol with me for when I overdo it and my back hurts having done so little exercise recently. Might try a gel too.


  • Brufen and other NSAIDs have long term side effects on the heart putting you at risk of all sorts of heart conditions due to it's anti inflammatory properties. It also puts you at higher risk of gastric bleeding when taken with any anti coagulant or anti platelet medication.

  • Yes

    I've had lots of tests and scans.

    There is no obvious cause for the headaches.

    A side effect of apixiban was a possibility - I've no idea.

    I've stopped taking the nurofen today and am just taking cocodamol now.

    I've been given a nerve drug called neuranton to see if it's nerve pain.

    its dreadful to have constant headaches with no relief from painkillers.

    Thank you for your reply

  • Been on Apixaban nearly 2years used to have migraines haven't had a headache since lucky me

  • I've been taking Apixaban for 21 months without problems. Such a persistent headache perhaps should be investigated.

    Incidentally, for severe toothache my GP prescribed high strength Co-codamol but for short term use only over a long weekend. I was told to avoid anything aspirin-based (because of Apixaban) or any of the anti-inflammatory drugs. Ibuprofen is an anti-inflammatory and has been linked, along with Diclofenic, to the onset of AF in people over 55.

    Best wishes - hope the headache eases.

  • Thank you for the advise

    I hope to get it sorted out

    Will feel like a new person then !

  • I don't want to be a scare monger or anything but being on anticoagulant and sudden severe headaches not responding to simple treatment needs a urgent ct in case of small bleed within the brain. These don't necessarily need to be huge problems but I would ask questions at the GP.

You may also like...